Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 58, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 11, 2019, 2:10 AM CDT for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2019, 2:10 AM CDT (07:10 UTC)
- Expired
- May 11, 2019, 5:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS, Marion County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2229 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 11, 12:31 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 11, 12:31 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1231 AM CDT Sat May 11 2019
.UPDATE...
Updated for 06Z aviation discussion
&&
.AVIATION...
06Z TAF discussion:
IFR to LIFR ceilings will continue to plague the majority of TAF
sites through the rest of this evening into the early to mid
morning hours. This will primarily be an issue at
GLH/GWO/GTR/JAN/HKS with MEI right on the edge of the low cloud
deck and HBG/PIB far enough south to remain mostly MVFR. In
addition, areas of patchy fog will result in periods of IFR
visibilities at GLH/GWO/GTR and possible JAN/HKS/MEI as well. A
disorganized area of thunderstorms will also lift northeast across
the Pine Belt through the early morning hours with VCTS at
PIB/HBG. A more organized complex of storms is expected to move
through the area during the afternoon to early evening hours with
VCTS expected at all locations. Confidence in exact placement and
timing of these storms remains lower than normal, however. A few
showers will linger behind the storms into the evening hours as
ceilings drop back down to MVFR/IFR at most locations. /TW/
&&
.DISCUSSION...
Light showers associated with the shortwave that moved across the
area earlier today are finally departing our North MS counties.
Yet another disturbance over Southeast LA is already spreading
additional isolated to scattered convection across the
southeastern quadrant of the area. Through the overnight hours,
the southeast is expected to remain the main focus for additional
activity, with much of the rest of the area getting somewhat of a
break. Outside of the rain and given all the moisture from recent
rain, patchy fog will be possible overnight, similar to what we
experienced late last night and this morning. Continued cloudiness
should help preclude widespread dense fog from developing. The
forecast has been updated to hone precip timing and include
mention of patchy fog. No other major adjustments will be made at
this time. /DL/
Prior discussion below:
Tonight and Saturday: Mid afternoon surface analysis had a stalled
cold front across our northwest zones generally near a Bastrop
Louisiana to Grenada Mississippi line. South of the stalled front a
very moist airmass will continue to reside through Saturday. Surface
dew points south of the front were noted in the upper 60s to lower
70s and the 12Z Fri JAN sounding had a PWAT of 1.38in. Regional
radars had an area of showers along and north of Highway 82. This
activity will continue lifting north through late afternoon as the
shortwave driving the convection will continue lifting north. Our
CWA will remain beneath southwest flow aloft through Saturday.
Additional shortwaves with in the flow aloft will bring an increase
in convection later tonight and Saturday. Model consensus suggests
redevelopment of storms to our southwest this evening will track
back into our southeast zones before midnight and end across our so
southeast before daybreak. Additional wave of convection is expected
to develop to our west Saturday morning and move across the whole
CWA Saturday. Although no severe storms are expected tonight, the
activity Saturday will have the potential for isolated severe storms
capable of damaging wind gusts some hail and a tornado or two. Any
storm that develops tonight and Saturday will also have the
potential for locally heavy rainfall and considering the antecedent
conditions, the Flash Flood Watch will remain in effect. /22/
Tomorrow night through mid-late next week (Saturday night - next
Thursday):
This weekend (Saturday night - Sunday) A continued wet & stormy
pattern is in store through the weekend, with southwest flow & fetch
of moisture streaming in. Due to high Theta-E air (i.e. 330-340K @
850mb & PWs nearly 2 inch PWs), this pattern will favor continued
moisture transport & areas of high rainfall totals. Due to it being
convective, recent extremely wet antecedent soil conditions, expect
some high totals, along & ahead of this stalled frontal boundary.
With widespread convective rainfall, anomalous moisture & potential
lingering boundaries, this could lead to some additional 1-2+
inches. This will continuing through around midday Sunday ahead of a
lead wave & mid-Mississippi Valley trough & cold front, which will
keep flash flooding potential expected through midday Sunday.
Extended the flash flood watch areawide through 1PM Sunday, with the
"Elevated" for flash flooding areawide extended as well through this
timeframe.
In addition, this continued southwest flow will keep a few strong
perturbations & shortwave trough jet energy draped across the
region. With the juxtaposition of 25-40kts effective low-level &
deep layer bulk shear & lapse rates/vertical totals & resultant
instability, severe weather is possible across the region on
Saturday & again on Sunday out ahead of the cold frontal passage.
This will lead to some potential for bowing line segments &
multicell structures. This will lead to some potential for some
potential for damaging wind gusts & hail. Low-level shear & mostly
unidirectional flow favors more wind damage & multicell formation,
but a tornado or two can't be ruled out Saturday & possibly into
Sunday. Due to this & potential for widespread convective
boundaries, overall convective evolution remains somewhat unclear
but enough of a favorable parameter space to keep the "Marginal"
severe threat for the area Saturday & again for central &
southeastern zones into Sunday, ahead of the cold front.
Next week (Monday - Thursday): A much needed drier & more seasonable
pattern is in store as shortwave & surface high pressure ridging
build in with much drier air (i.e. PWs closer to an inch or so).
This will lead to seasonably cooler temperatures at the start of the
week, with highs getting into the upper 70s to low 80s, with lows
possibly radiating into the low-mid 50s. A lingering cold core low
will be situated over the Texas Panhandle & shifting east into the
ArkLaTex by mid-week, with the best lift, jet energy & moisture
along & south of the Gulf Coast. Due to this, only left slight
chance of a few isolated showers & storms along & south of the
Highway 84 corridor Tuesday & southwest on Wednesday, closer to the
shortwave trough digging through. Some chances may be possible
lingering into Thursday due to a cold front moving into the mid-
Mississippi Valley & any lingering lift over the south from the
departing shortwave. Overall, any totals will be light & a much
needed reprieve from recent heavy rainfall. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 66 77 65 77 / 27 66 76 48
Meridian 67 80 66 78 / 56 70 79 75
Vicksburg 66 75 64 76 / 18 68 66 31
Hattiesburg 69 83 68 81 / 79 69 78 83
Natchez 66 77 65 77 / 28 65 74 33
Greenville 61 72 61 73 / 23 77 50 19
Greenwood 64 74 61 74 / 48 76 56 28
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Sunday afternoon for MSZ018-019-
025>066-072>074.
LA...Flash Flood Watch through Sunday afternoon for LAZ007>009-015-
016-023>026.
AR...Flash Flood Watch through Sunday afternoon for ARZ074-075.
&&
TW/DL/22/DCHazardous weather outlook, May 10, 4:44 PM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 444 PM CDT Fri May 10 2019 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 112145- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 444 PM CDT Fri May 10 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday FLOODING THREAT...Elevated TIMING...Tonight through Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Saturday Additional rounds of thunderstorms tonight and Saturday will bring one to two inches rain, and this will raise the concern for flash flooding, especially given the soaked ground. (https://www.weather.gov/images/jan/graphicast/1.png) Isolated severe storms capable of damaging wind gusts, some hail and a tornado or two will be possible Saturday. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The threat for flooding will continue Saturday night into Sunday. In addition, there will be a marginal risk for a few severe storms containing damaging wind gusts and perhaps a tornado. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Saturday through Sunday. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 11, 12:45 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
1245 AM CDT Sat May 11 2019
MSZ073-074-110630-
Lamar MS-Forrest MS-
1245 AM CDT Sat May 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FORREST AND
SOUTHEASTERN LAMAR COUNTIES UNTIL 130 AM CDT...
At 1245 AM CDT, Meteorologists were tracking a strong thunderstorm
near Lumberton, or 7 miles north of Poplarville, moving northeast at
25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lumberton around 1255 AM CDT.
Rock Hill around 115 AM CDT.
Purvis around 120 AM CDT.
Pine Ridge around 125 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
3098 8947 3100 8948 3100 8950 3101 8950
3101 8955 3100 8955 3100 8960 3125 8952
3114 8923 3098 8934
TIME...MOT...LOC 0545Z 203DEG 23KT 3094 8949
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:45 AM CDT | Special Weather Statement | JAN | Lamar | 45 min |
| May 11, 3:33 AM CDT | Special Weather Statement | JAN | Forrest | 42 min |
| May 11, 9:26 AM CDT | River Flood Warning | JAN | Forrest | 47 hr |
| May 11, 9:31 AM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 2 hr |
| May 11, 10:23 AM CDT | Special Weather Statement | JAN | Bolivar | 52 min |
| May 11, 12:00 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 3 hr |
| May 11, 12:26 PM CDT | Special Weather Statement | JAN | Scott | 49 min |
| May 11, 12:35 PM CDT | Special Weather Statement | JAN | Simpson | 40 min |
| May 11, 1:02 PM CDT | Special Weather Statement | JAN | Covington | 58 min |
| May 11, 1:38 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 52 min |
| May 11, 2:03 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 57 min |
| May 11, 2:29 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 10 hr |
| May 11, 2:47 PM CDT | Special Weather Statement | JAN | Simpson | 28 min |
| May 11, 2:49 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 26 min |
| May 11, 2:51 PM CDT | Special Weather Statement | JAN | Lauderdale | 24 min |
| May 11, 3:09 PM CDT | Flash Flood Warning | JAN | Lauderdale | 9 hr |
| May 11, 3:19 PM CDT | Special Weather Statement | JAN | Lawrence | 26 min |
| May 11, 3:21 PM CDT | Flash Flood Warning | JAN | Covington, Jasper, Jefferson Davis, Jones, Simpson, Smith | 6 hr |
| May 11, 3:36 PM CDT | Special Weather Statement | JAN | Simpson | 39 min |
| May 11, 3:50 PM CDT | Special Weather Statement | JAN | Lauderdale, Newton | 55 min |
| May 11, 4:16 PM CDT | Special Weather Statement | JAN | Copiah | 29 min |
| May 11, 4:27 PM CDT | Flash Flood Warning | JAN | Rankin, Simpson, Smith | 3 hr |
| May 11, 4:54 PM CDT | Special Weather Statement | JAN | Rankin | 51 min |
| May 11, 5:30 PM CDT | Flash Flood Warning | JAN | Newton, Scott | 3 hr |
| May 11, 5:38 PM CDT | Flash Flood Warning | JAN | Noxubee | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.